Arizona, 2004Tornado in Arizona, September 4, 2004
September 4, 2004 · NWS FGZ · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Sep 4, 3:45 AM MST, 3 hours 30 minutes earlier.
Area forecast discussion, Sep 4, 3:45 AM MST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
345 AM MST SAT SEP 04 2004
.SYNOPSIS...AN UNSEASONABLY STRONG STORM SYSTEM AND COLD FRONT WILL
MOVE ACROSS THE STATE TODAY BRINGING BREEZY CONDITIONS AS WELL AS
SHOWERS AND THUNDERSTORMS. EXPECT GRADUALLY WARMING TEMPERATURES AND
MAINLY SUNNY SKIES ON SUNDAY AND MONDAY...WITH A CHANCE OF SHOWERS
DURING THE REMAINDER OF THE WEEK.
&&
.DISCUSSION...DYNAMICS AND COLDER AIR ALOFT NOW MOVING ACROSS NRN
AZ...WITH CONVECTION BREAKING OUT ACROSS ALL BUT THE NORTHEASTERN
ZONES. DRIER AIR RESIDES TO THE WEST OF THE CWFA AND QUESTION IS HOW
QUICKLY THIS WILL MOVE EASTWARD AND PUT AN END TO THE SHOWERS. FOR
NOW...WILL GO WITH MID-RANGE CHANCE POPS FOR MUCH OF THE CWFA FOR
ALL PERIODS TODAY...AND LET THE DRYING START TONIGHT. IN THE WAKE OF
THE TROUGH AND COLD FRONT...THE DRIER AIR AND LOWER THICKNESSES WILL
RESULT IN MUCH COOLER TEMPS WITH SOME LOCATIONS ABOVE 7000 FEET
FALLING TO NEAR FREEZING BY SUNRISE ON SUNDAY MORNING. SUNDAY SHOULD
BE MOSTLY CLEAR ACROSS ALL BUT THE SRN PORTION OF THE CWFA. WARMER
TEMPS RETURN ON MONDAY WITH MOSTLY CLEAR SKIES CONTINUING.
.EXTENDED...SUBTROPICAL MOISTURE BEGINS TO MOVE NORTHWARD AGAIN AND
THERE WILL BE AN INCREASING CHANCE OF SHOWERS THROUGH THE EXTENDED
PERIOD. GFS HAS BEEN INCONSISTENT WITH THE DETAILS OF HOW MUCH
MOISTURE...AND HOW FAR NORTH IT GETS...SO WILL JUST BROAD BRUSH
SCHC/CHC POPS FOR MOST LOCATIONS. DB
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Sep 3, 10:00 AM MST, 21 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 AM MST FRI SEP 3 2004
AZZ004>018-037>040-041400-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
700 AM MST FRI SEP 3 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.
.DAY ONE...TODAY
STRONG WINDS ARE EXPECTED ACROSS MUCH OF NORTHERN ARIZONA TODAY WITH
WIND GUSTS FROM THE SOUTH TO SOUTHWEST OF 40 TO 50 MPH. THE STRONGEST
WINDS WILL BE LOCATED OVER THE NORTHWEST AND NORTH CENTRAL PORTIONS
OF THE STATE. AS A RESULT...A WIND ADVISORY HAS BEEN ISSUED FOR MUCH
OF THE AREA...REFER TO PHXNPWFGZ FOR DETAILS. ISOLATED THUNDERSTORMS
ARE EXPECTED LATER THIS AFTERNOON AND EVENING WITH THE MAIN THREAT
BEING CLOUD TO GROUND LIGHTNING AND LOCALIZED WIND GUSTS TO 50 MPH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE THREAT FOR ISOLATED THUNDERSTORM ACTIVITY IS EXPECTED TO
CONTINUE INTO NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Sep 4, 5:26 AM MST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
526 AM MST SAT SEP 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0325 PM TSTM WND GST PAGE 36.90N 111.46W
09/03/2004 66 MPH COCONINO AZ OFFICIAL NWS OBS
&&Tornado, Gila
- When
- September 4, 7:15 AM MST
- Where
- Gila County, Young
- Rating
- F0
- Path length
- 1 mi
- Path width
- 10 yd
- Reported by
- TRAINED SPOTTER
- Coordinates
- 34.100, -110.950
A tornado touched down about 12 miles northeast of Young along the Young-Heber Highway near Forest Service Road 188. Trees were sheared off and the road was blocked.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm in Florida, September 4 to 7, 20044 deaths · 15 events
- Hurricane in Florida, September 4 to 5, 2004$4.9 billion · 5 events
- Hurricane in Florida, September 4 to 5, 2004$711 million · 8 events
- High Wind in Florida, September 4 to 5, 2004$106 million · 61 kt wind · 5 events
- Lightning Strike in Louisiana, September 4, 20041 death · 1 event
- Winter Weather in Colorado, September 4, 20041 death · 1 event
- Heavy Rain in Florida, September 4 to 8, 200411 events
- Flash Flooding in Florida, September 4 to 5, 200410 events
- Winter Weather in Colorado, September 4 to 5, 20047 events
- Dense Fog in Wisconsin, September 4, 20043 events
- Hail in North Dakota, September 4, 20040.75 in hail · 3 events
- Tornado in Florida, September 4, 2004F0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5424060.